Skip to Accessibility Tools Skip to Content Skip to Footer

Guinea Pig

I need to start by saying I am incredibly grateful to have found a medication that is making a difference in my rheumatoid arthritis in the most substantial way I have ever experienced. Never had I seen a normal inflammation blood test outside post-surgical suppression, which lasts only a couple weeks.

But the downside of my medication is that it is really new and very little side effect information is available. In many ways I am a guinea pig, testing it on myself and finding out how it affects me.

The very good news is that it works! Hurray!

Medication side effects on skin?

However, pretty much immediately I started experiencing side effects that I hadn’t before. I wrote previously about getting rashes. My first several injection sites reacted, but after a couple of months, those rashes stopped or are very light and temporary.

More annoying has been some rashes in random places on my skin. I also just feel dry and itchy, even while drinking plenty of water and using lotion. With time, this has gotten easier to handle. Either it is better or I am adjusting! To be honest, it wasn’t bad enough that I ever seriously considered stopping my medication.

More recently, I went to the dermatologist because of two especially dry patches of skin that didn’t improve with lotion and only seemed to get slightly better with the application of cortisone cream. The dermatologist explained the dry patches were some areas of eczema and prescribed a much stronger cortisone cream that starting clearing the issue up right away.

Adjusting to the changes in my skin

While I don’t know for sure that my medication is giving me an eczema side effect, I have never had it before and wonder if the skin issues just keep coming from it.

Then I recently went on vacation to the Caribbean and made the mistake of sitting in the sun. Although I was slathered in SPF 30 and sat outside the shade for less than 10 minutes, I got some pretty good skin burns.

Because I have sensitive skin and have previously experienced strong sun reactions with other medications, I was super careful! I sat in the shade all day! But for a few minutes, I sat in the surf with my husband and that did me in. We didn’t know it at the time because the full extent of the burns didn’t appear until hours later. Thankfully we were cautious because I can’t imagine how much worse it would have been had we not.

RA treatment: a learning process

On my second day out we amped up the sunscreen and I stayed in the shade more. When I did sit in the surf for a couple minutes, I also put on my wide-brimmed hat. I think it helped because although I had some sun, nothing like the surprise burns from the first day.

After 40 years you might think I know everything about RA, treatments, side effects etc., but clearly that is not the case. We are all still learning. Part of it is what we learn from new research and medications, but another huge part is what our bodies tell us because they all react differently to our situation.

In my case, I’m still learning how my body responds to my new medication even though I’ve been taking it for more than five months. It’s a reminder to me that with every new situation (such as going out in the sun), I need to take it slow, observe, and adjust as needed.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • tckrd
    3 months ago

    What medication are you using?

  • Kelly Mack moderator author
    2 months ago

    Hi tckrd, I’m taking Kevzara since last fall. Hope you are well! Best, Kelly (RheumatoidArthritis.net Team)

  • RHPass
    3 months ago

    Kelli I know what you mean about being a guinea pig or knowing everything about RA. That’s how I felt about my biological at first. Many years later though, I have to be careful to not write every odd thing to the RA or the meds.

  • Kelly Mack moderator author
    2 months ago

    Thanks RHPass! Its true–we have a lot of things that can cause weird side effects! Hang in there. Best, Kelly (RheumatoidArthritis.net Team)

  • Poll